Loperamide is a medication available by prescription and over-the-counter, or OTC. Both versions of the medication are designed as treatments for diarrhea. When used in excessive amounts, loperamide can trigger the onset of euphoria. This powerful form of pleasure is the hallmark of a drug high. Unfortunately, excessive use can also lead to loperamide dependence. In addition, it can potentially lead to life-threatening changes in your normal heart rhythm. Loperamide is not an opioid. However, an opioid addiction treatment program may help you recover if you become dependent on the medication.
You abuse a prescription medication when you take it in ways not intended by your doctor. Abuse of an OTC medication occurs when you don’t follow the instructions that come with it. Typically, loperamide abuse involves taking doses far above those prescribed or recommended.
In many cases, those doses are extremely high. The maximum safe daily dose for OTC loperamide is 8 milligrams. The maximum safe dose for the prescription form of the medication is 16 milligrams. People who abuse loperamide may take it in amounts as high as 100 milligrams or more.
Chasing a Loperamide High
Why do some people take loperamide in such enormous amounts? In very large doses, the medication can mimic the drug effects of opioids, such as:
One key drug effect is euphoria. Essentially all addictive substances produce this sensation to one degree or another. For many people, it is the driving force behind substance abuse. Loperamide is much easier to obtain than an opioid drug or medication. This ease of access means that a loperamide high may serve as a substitute for an opioid high for some.
Can chasing a loperamide high lead to the onset of loperamide addiction? Not enough research has been done to answer this question fully. Still, one thing is clear. It’s possible to become physically dependent on the medication. Physically dependent people must keep taking a given substance to avoid withdrawal symptoms. Potential symptoms for people withdrawing from loperamide include:
- Muscles tremors
- Watery eyes
- Nausea and vomiting
- Uncontrolled yawning
- Feelings of anxiety
- Heavy sweating
Physical dependence and withdrawal are not the same as full-blown addiction. However, they do indicate that addiction is close at hand. Notably, almost all of the symptoms of loperamide withdrawal can also occur during opioid withdrawal.
Loperamide Treatment and Opioid Treatment
Physical dependence can leave you unable to stop abusing loperamide on your own. This is a dangerous situation. Why? Not only may you develop more severe substance problems. Frequent abuse of the medication can also lead to serious or even fatal heart problems. Examples of these problems include an irregular heartbeat, a rapid heartbeat, and cardiac arrest.
Loperamide treatment can help you avoid these kinds of major issues. The options used in opioid treatment programs may play a primary role. Those steps include detox, medication, and therapy. What’s more, many people who abuse loperamide also abuse opioids. Therefore, a single treatment program may simultaneously support your recovery from both problems.
Learn More About the Dangers of a Loperamide High at Women’s Recovery
Want to know more about the possible effects of loperamide? Women’s Recovery is ready to help you exert control over your life. We’re happy to answer your questions with timely, accurate information.
Are you already experiencing problems with loperamide or opioids? Our opioid treatment program can support your recovery. We can also help you recover from the combined effects of these two substances. Get started today by calling us at 833.754.0554. You can also fill out our brief online form. We’re dedicated to your return to health and well-being.